FDA warning: OTC sodium phosphate overdose can be deadly

January 10, 2014

Over-the-counter sodium phosphate drugs can cause serious injury to kidneys and the heart if more than 1 dose is taken in 24 hours, according to an FDA warning.

Over-the-counter sodium phosphate drugs can cause serious injury to kidneys and the heart if more than 1 dose is taken in 24 hours, according to an FDA warning.

FDA reminded consumers and healthcare professionals in its drug safety communication that an overdose of the OTC agent to treat constipation can lead to severe dehydration and death, and asked them to consult the product labels for these products.

Reports of severe dehydration and changes in serum electrolyte levels have been sent to the agency. Most of the serious cases reported happened following a single dose that was taken beyond the recommended dose. The products were administered orally and rectally.

Individuals that are particular risk for this serious, but rare event are young children, adults older than 55 years, patients with dehydration, kidney disease, bowel obstruction, or bowel inflammation. In addition, patients taking medications that can affect the kidneys are also at risk, including diuretics, angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, and nonsteroidal anti-inflammatory drugs.

“Caregivers should not give the oral products to children 5 years and younger without first discussing with a healthcare professional. Healthcare professionals should use caution when recommending an oral dose of these products for children 5 years and younger. The rectal form of these products should never be given to children younger than 2 years,” FDA stated.

In 2008, FDA had warned of kidney injury risk following the use of higher doses of oral sodium phosphate – both prescription and OTC – for bowel cleansing before colonoscopy and other procedures.